Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS Tulsa, OK

September 10, 2009Muskogee County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 10, 2009, 3:42 AM CDT for Muskogee County, Sequoyah County, Oklahoma. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2009, 3:42 AM CDT (08:42 UTC)
Expired
Sep 10, 2009, 8:45 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Muskogee County, OK, Sequoyah County, OK

The radar

The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:02 AM CDTFLASH FLOODOktaha, OK2 BLOCKS OF OKTAHA FLOODED WITH APPROXIMATELY A FOOT OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 100842
FFWTSA
OKC101-135-101345-
/O.NEW.KTSA.FF.W.0043.090910T0842Z-090910T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
342 AM CDT THU SEP 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHWESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 845 AM CDT

* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES
  NORTHEAST OF PUMPKIN CENTER TO 6 MILES WEST OF WARNER...MOVING     
  SOUTHEAST AT 10 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN 
  HAS ALREADY FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE         
  THROUGH 845 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...GORE...WEBBERS FALLS...PORUM...VIAN AND MARBLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3544 9501 3547 9507 3540 9510 3538 9515
      3536 9514 3530 9521 3542 9535 3556 9534
      3556 9552 3561 9558 3582 9532 3582 9528
      3582 9513 3565 9512 3564 9471

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 12:00 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 12:00 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT THU SEP 10 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE THROUGH MUCH OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AT PRESENT. VISIBILITY
WILL BE REDUCED BELOW 3 MILES AT TIMES IN HEAVIER THUNDERSTORMS.
THE ACTIVITY SHOULD CONTINUE TO GRADUALLY SHIFT MORE TO THE
SOUTHEAST DURING THE NIGHT AND EVENTUALLY AFFECT MLC AND FSM SITES
BY 10Z. PREVAILING MVFR TO OCCASIONAL IFR CEILINGS WILL RESULT
THROUGH MID MORNING WITH ONLY SLOW IMPROVEMENT AFTER. ADDITIONAL
THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF I-40 THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT WED SEP 9 2009/

DISCUSSION...
GRIDS ARE IN DECENT SHAPE AND SEE NO SIGNIFICANT CHANGES AT THIS TIME
SO WILL NOT UPDATE FORECAST THIS EVENING.

STRONG THUNDERSTORMS CONTINUE TO FIRE ALONG A COMBINATION WEAK
SURFACE FRONT AND OUTFLOW BOUNDARY THAT RUNS ROUGHLY FROM NEAR
BENTONVILLE ARKANSAS SOUTHWEST TO JUST SOUTH OF TULSA AND TO
OKLAHOMA CITY.

THIS BOUNDARY IS SAGGING SOUTH WITH TIME AND EXPECT THE MORE NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE OVERNIGHT ALONG THIS BOUNDARY
WHERE THE HIGHEST POPS ARE FORECAST. LIGHT UPPER LEVEL WINDS ARE
PREVENTING SEVERE WEATHER BUT ALLOWING THE STORMS TO PRODUCE HIGHLY
LOCALIZED ONE TO TWO INCHES OF RAIN IN VERY SHORT PERIODS OF TIME.

THIS COMBINATION OF SLOW STORM MOVEMENT AND SMALL CORES OF HEAVY
RAINFALL ARE EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS.

AN EXAMPLE OF HOW LOCALIZED THE RAINFALL HAS BEEN WAS AT THE
NATIONAL WEATHER SERVICE OFFICE IN TULSA THAT MEASURED 1.09 INCH
OF OF RAIN...ONE INCH FELL IN JUST 18 MINUTES. ONLY 3.5 MILES AWAY...AT
TULSA INTERNATIONAL AIRPORT...A TRACE OF RAIN WAS REPORTED.

MUCH OF TULSA SOUTH OF INTERSTATE 244 SAW AROUND AN INCH OR
MORE OF RAIN THIS EVENING. HIGHER AMOUNTS HAVE BEEN INDICATED BY RADAR
AND THE HIGHEST MEASURED AMOUNT WAS AT INOLA MESONET SITE WITH 1.57 INCHS
THIS EVENING.

PREV DISCUSSION... /ISSUED 632 PM CDT WED SEP 9 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
TWO SURFACE BOUNDARIES OVER THE AREA THIS EVENING...THE FIRST
LOCATED A LITTLE NORTH OF I-40...THE SECOND ACROSS FAR SOUTHERN
OKLAHOMA. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 02Z
NEAR THESE BOUNDARIES AND WILL BE IMPACTING KTUL/KRVS SITES AT
VALID TIME OF 00Z. EXPECT A LULL IN ACTIVITY BEFORE MORE
WIDESPREAD THUNDERSTORMS DEVELOP NEAR THESE BOUNDARIES AFTER 06Z.
AFTER THIS TIME MANY AREAS WILL SEE MVFR TO OCCASIONAL IFR
CEILINGS THROUGH MID MORNING. RAIN CHANCES WILL DECREASE IN
NORTHERN AREAS WITH FOCUS FOR CONVECTION SHIFTING SOUTH OF I-40
THURSDAY AFTERNOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Sep 9, 5:01 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT WED SEP 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
435 PM CDT WED SEP 9 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
MOIST AND SOMEWHAT UNSTABLE AIR REMAINS OVER THE REGION WITH
FOCUS SHIFTING SOUTHWARD THIS EVENING. A FEW STORMS WILL CONTINUE
TO FIRE BUT LACKING UPPER LEVEL SUPPORT MOST STORMS WILL FORM AND
DISSIPATE FAIRLY QUICKLY THIS EVENING WITH BOUNDARY FROM DIURNAL
HEATING IN NORTHEAST OKLAHOMA BECOMING VERY DIFFUSE DURING THE
EVENING. ANOTHER CONVECTIVE COMPLEX IS EXPECTED TO FORM SOUTH
OF LAST NIGHTS ALONG OR SOUTH OF INTERSTATE 40. BUT...WITH
A MUCH WEAKER LOW LEVEL JET AND RAIN AMOUNTS ARE EXPECTED TO BE
MUCH LESS AND IN AREAS THAT DID NOT RECEIVE HEAVY RAIN LAST NIGHT.
A FEW STORMS COULD BE MARGINALLY SEVERE WITH WINDS AND HAIL BEING
THE MORE OBVIOUS THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK
WITH A CONTINUED WARM...MOIST AND UNSTABLE AIRMASS OVER THE REGION.
THE THREAT OF HEAVY RAIN AND POSSIBILITY OF FLASH AND/OR RIVER
FLOODING WILL CONTINUE TO BE OF A CONCERN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Sep 9, 9:49 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
949 PM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      SALINA                  36.29N 95.15W
09/09/2009                   MAYES              OK   EMERGENCY MNGR

            MULTIPLE CREEKS OVER THEIR BANKS CREATING SIGNIFICANT
            FLASH FLOODING IN SALINA. KENWOOD RD AND HIGHWAY 82
            CLOSED IN TOWN. MULTIPLE WATER RESCUES ARE UNDERWAY.

&&

DMJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:19 PM CDTAreal Flood AdvisoryTSARogers, Tulsa, Wagoner56 min
Sep 9, 8:43 PM CDTSpecial Weather StatementTSACreek32 min
Sep 9, 9:30 PM CDTAreal Flood AdvisoryTSAMayes60 min
Sep 9, 9:50 PM CDTFlash Flood WarningTSAMayes115 min
Sep 9, 10:22 PM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes53 min
Sep 9, 10:48 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes6 hr
Sep 9, 11:30 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee2 hr
Sep 9, 11:51 PM CDTAreal Flood WarningTSAMayes4 hr
Sep 10, 12:47 AM CDTFlash Flood WarningTSADelaware, Mayes6 hr
Sep 10, 1:27 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee2 hr
Sep 10, 2:48 AM CDTAreal Flood AdvisoryTSACherokee, McIntosh, Muskogee, Wagoner2 hr
Sep 10, 3:04 AM CDTFlash Flood WarningTSAAdair, Cherokee5 hr
Sep 10, 4:37 AM CDTAreal Flood AdvisoryTSAHaskell, LeFlore, Sequoyah113 min
Sep 10, 5:59 AM CDTAreal Flood AdvisoryTSALeFlore2 hr
Sep 10, 6:47 AM CDTAreal Flood AdvisoryTSAHaskell, McIntosh, Muskogee, Okmulgee, Pittsburg88 min
Sep 10, 7:55 AM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee, Tulsa, Wagoner95 min
Sep 10, 8:21 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, McIntosh, Pittsburg54 min
Sep 10, 8:46 AM CDTFlash Flood WarningTSAMcIntosh, Muskogee5 hr
Sep 10, 10:22 AM CDTAreal Flood AdvisoryTSAOkmulgee, Tulsa, Wagoner113 min
Sep 10, 1:37 PM CDTAreal Flood WarningTSAMcIntosh, Muskogee6 hr
Sep 10, 1:53 PM CDTSpecial Weather StatementTSAPushmataha22 min
Sep 10, 2:17 PM CDTSpecial Weather StatementTSAPushmataha28 min
Sep 10, 4:07 PM CDTAreal Flood WarningTSAWagoner24 hr

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.